Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS Tampa Bay, FL

August 14, 2012Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 14, 2012, 3:20 PM EDT for Hillsborough County, Polk County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2012, 3:20 PM EDT (19:20 UTC)
Expired
Aug 14, 2012, 4:00 PM EDT
In force
40 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 49 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:42 PM EDTHAIL 0.88Plant City, FLA FEW REPORTS OF HAIL IN PLANT CITY FROM THE PUBLIC, RELAYED TO THE MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2282 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS52 KTBW 141920
SVRTBW
FLC057-105-142000-
/O.NEW.KTBW.SV.W.0056.120814T1920Z-120814T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
320 PM EDT TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL FLORIDA...
  HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 400 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLANT CITY AIRPORT...OR NEAR PLANT CITY...AND MOVING NORTHEAST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAKELAND...LAKELAND LINDER AIRPORT...WINSTON AND LAKELAND
  HIGHLANDS.

LAT...LON 2819 8204 2796 8190 2789 8218 2801 8225
TIME...MOT...LOC 1920Z 242DEG 5KT 2799 8216

$$
2 follow-up statements
412 
WWUS52 KTBW 141949
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
349 PM EDT TUE AUG 14 2012

FLC057-105-142000-
/O.CON.KTBW.SV.W.0056.000000T0000Z-120814T2000Z/
POLK FL-HILLSBOROUGH FL-
349 PM EDT TUE AUG 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN HILLSBOROUGH AND WESTERN POLK COUNTIES...

AT 342 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR PLANT CITY...MOVING EAST AT 5 MPH.

LAT...LON 2819 8204 2796 8190 2789 8218 2801 8225
TIME...MOT...LOC 1950Z 269DEG 5KT 2797 8209

$$
622 
WWUS52 KTBW 141956
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
356 PM EDT TUE AUG 14 2012

FLC057-105-142006-
/O.EXP.KTBW.SV.W.0056.000000T0000Z-120814T2000Z/
POLK FL-HILLSBOROUGH FL-
356 PM EDT TUE AUG 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HILLSBOROUGH AND
WESTERN POLK COUNTIES WILL EXPIRE AT 400 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS AND HEAVY RAIN AS IT PUSHES SLOWLY 
EAST.

LAT...LON 2819 8204 2796 8190 2789 8218 2801 8225
TIME...MOT...LOC 1956Z 269DEG 5KT 2797 8208

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:53 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 12:53 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1253 PM EDT TUE AUG 14 2012

.SHORT TERM (TONIGHT-THURSDAY)...SERIES OF UPPER TROUGHS CONTINUE
TO ROTATE OVER THE GREAT LAKES REGION INTO THE DEEP SOUTH WHILE
UPPER RIDGE CONTINUES TO GET SUPPRESSED FROM S FL PENINSULA TO OVER
THE NORTHERN CARIBBEAN. WEAK SURFACE BERMUDA RIDGE AXIS OVER THE
SOUTH CENTRAL FL PENINSULA TO SLOWLY DRIFT NORTHWARD THROUGH
THURSDAY. CONTINUE TO EXPECT WARM AND HUMID SUMMERTIME CONDITIONS
AREAWIDE WITH SCATTERED DIURNAL POPS MAINLY ALONG SEA BREEZE AND
BOUNDARY INTERACTIONS.

.LONG TERM (THURSDAY NIGHT-MONDAY)...HIGH PRESSURE WILL RIDGE
ACROSS THE AREA AT THE SURFACE AND ALOFT THROUGH THE PERIOD WITH A
WEAKENING BOUNDARY STALLING JUST NORTH OF THE REGION FOR SUNDAY
AND MONDAY. GENERAL AFTERNOON SCATTERED SEA BREEZE INDUCED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH RAIN CHANCES MAINLY
40 PERCENT. TEMPERATURES WILL BE IN THE 70S FOR LOWS AND IN THE
UPPER 80S TO LOWER 90S FOR HIGHS.

&&

.AVIATION...DEVELOPING SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF
MVFR CONDITIONS AT ALL TERMINAL SITES BETWEEN 18 AND 22Z AND HAVE
TEMPOS IN THE TAFS TO COVER THIS...OTHERWISE VFR IS EXPECTED.
VARIABLE WINDS 5 KNOTS OR LESS WILL BECOME SOUTHWEST TO WEST AT 6
TO 8 KNOTS AFTER 18Z WITH GUSTS UP TO 25 KNOTS POSSIBLE IN THE
VICINITY OF THUNDERSTORMS. VARIABLE WINDS LESS THAN 5 KNOTS WILL
RETURN TO THE TERMINALS AFTER 01Z TONIGHT.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS TO MEANDER AND HOLD OVER THE
REGION THROUGH THE WEEK AND INTO THE WEEKEND WITH WINDS AROUND 10
KNOTS OR LESS AND SEAS 2 FEET OR LESS WITH AFTERNOON SEABREEZES
AND SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE REMAINS A TYPICAL SUMMERTIME
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  79  92 /  20  30  20  20
FMY  76  93  76  94 /  20  30  20  40
GIF  75  94  76  94 /  20  40  20  40
SRQ  76  91  76  92 /  20  30  20  20
BKV  72  92  72  93 /  20  30  20  20
SPG  80  91  80  92 /  20  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...57/MCMICHAEL
LONG TERM...24/COLSON
Hazardous weather outlook, Aug 14, 5:50 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
550 AM EDT TUE AUG 14 2012

FLZ039-042-043-048>052-055>057-060>062-065-141600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
550 AM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY THIS AFTERNOON AND
EVENING ALONG THE BAY AND SEA BREEZE BOUNDARIES WITH THE BEST
CHANCES INLAND. THE MAIN THREATS FROM THESE STORMS WILL BE DEADLY
CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND HEAVY RAINS CAUSING
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
EACH DAY ALONG THE SEA BREEZE BOUNDARIES. A FEW STORMS COULD BE
STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Aug 14, 2:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
254 PM EDT TUE AUG 14 2012

FLZ043-141945-
SUMTER-
254 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUMTER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR RUTLAND...OR 9 MILES WEST OF WILDWOOD...MOVING EAST AT
10 MPH...WILL AFFECT RUTLAND...LAKE PANASOFFKEE...WILDWOOD AND
OXFORD...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2896 8195 2882 8195 2875 8221 2877 8218
      2878 8219 2879 8217 2882 8218 2890 8227
      2892 8228 2896 8218 2896 8196
TIME...MOT...LOC 1854Z 248DEG 10KT 2886 8217
Special weather statement, Aug 14, 3:12 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
312 PM EDT TUE AUG 14 2012

FLZ051-052-055-056-142015-
HARDEE-POLK-HILLSBOROUGH-MANATEE-
312 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE...NORTHWESTERN HARDEE AND SOUTHWESTERN POLK
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM PLANT CITY AIRPORT TO ALAFIA
RIVER STATE PARK TO DUETTE...OR ALONG A LINE EXTENDING FROM PLANT
CITY TO FISH HAWK TO 19 MILES SOUTH OF FISH HAWK...MOVING EAST AT 5
MPH...WILL AFFECT PLANT CITY AIRPORT...VALRICO...LITHIA SPRINGS STATE
PARK AND FISH HAWK...UNTIL 415 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2816 8193 2782 8190 2748 8196 2748 8231
      2782 8224 2815 8227
TIME...MOT...LOC 1911Z 270DEG 5KT 2801 8216 2782 8214
          2757 8219

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:54 PM EDTSpecial Weather StatementTBWSumter51 min
Aug 14, 3:12 PM EDTSpecial Weather StatementTBWHillsborough63 min
Aug 14, 3:48 PM EDTAreal Flood AdvisoryTBWHillsborough, Polk87 min
Aug 14, 3:59 PM EDTSpecial Weather StatementTBWPolk61 min
Aug 14, 4:41 PM EDTAreal Flood AdvisoryTBWLee94 min
Aug 14, 4:51 PM EDTSpecial Weather StatementTBWDeSoto54 min
Aug 14, 5:04 PM EDTAreal Flood AdvisoryTBWHillsborough, Manatee86 min
Aug 14, 5:45 PM EDTSpecial Weather StatementTBWDeSoto, Highlands60 min
Aug 14, 5:55 PM EDTAreal Flood AdvisoryTBWDeSoto, Hardee, Highlands95 min
Aug 14, 6:41 PM EDTSpecial Weather StatementTBWDeSoto49 min
Aug 14, 6:43 PM EDTSpecial Weather StatementTBWHighlands32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.